Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 166, NWS Morristown, TN

August 10, 2015Blount County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 10, 2015, 5:14 PM EDT for Blount County, Sevier County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2015, 5:14 PM EDT (21:14 UTC)
Expired
Aug 10, 2015, 5:45 PM EDT
In force
31 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Blount County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 59 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 5:30 PM EDTTSTM WND DMGWears Valley, TNA FEW TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2015-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2015-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

445 
WUUS54 KMRX 102114
SVRMRX
TNC009-155-102145-
/O.NEW.KMRX.SV.W.0166.150810T2114Z-150810T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 PM EDT MON AUG 10 2015

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BLOUNT COUNTY IN EAST TENNESSEE...
  SEVIER COUNTY IN EAST TENNESSEE...

* UNTIL 545 PM EDT

* AT 514 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR 
  TOWNSEND...OR 13 MILES EAST OF MARYVILLE...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GATLINBURG...PIGEON FORGE...PITTMAN CENTER...TOWNSEND...WALLAND...
  WEARS VALLEY...ELKMONT AND CADES COVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION! THIS STORM HAS A HISTORY OF  
PRODUCING WIDESPREAD TREE DAMAGE IN HAPPY VALLEY AND WALLAND. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO 
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.


&&

LAT...LON 3574 8391 3587 8329 3584 8328 3574 8328
      3572 8327 3571 8325 3566 8330 3566 8335
      3562 8340 3561 8344 3556 8350 3556 8359
      3558 8361 3557 8363 3556 8376 3553 8382
      3552 8387 3550 8390
TIME...MOT...LOC 2114Z 250DEG 22KT 3568 8375 

HAIL...<.75IN
WIND...60MPH
 
$$

AMP.23
1 follow-up statement
129 
WWUS54 KMRX 102130
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EDT MON AUG 10 2015

TNC009-102139-
/O.CAN.KMRX.SV.W.0166.000000T0000Z-150810T2145Z/
BLOUNT TN-
530 PM EDT MON AUG 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLOUNT COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT THE 
WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3577 8366 3587 8329 3584 8328 3574 8328
      3572 8327 3571 8325 3566 8330 3566 8335
      3562 8340 3561 8344 3556 8350 3556 8359
      3558 8361 3557 8363 3565 8363
TIME...MOT...LOC 2129Z 250DEG 22KT 3571 8365 

$$

TNC155-102145-
/O.CON.KMRX.SV.W.0166.000000T0000Z-150810T2145Z/
SEVIER TN-
530 PM EDT MON AUG 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN SEVIER COUNTY...

AT 529 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST 
OF PIGEON FORGE...OR 8 MILES WEST OF GATLINBURG...MOVING EAST AT 25 
MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GATLINBURG...PIGEON FORGE...PITTMAN CENTER AND ELKMONT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF 
A BUILDING. THIS STORM HAS A HISTORY OF PRODUCING TREE DAMAGE ACROSS 
BLOUNT COUNTY!

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3577 8366 3587 8329 3584 8328 3574 8328
      3572 8327 3571 8325 3566 8330 3566 8335
      3562 8340 3561 8344 3556 8350 3556 8359
      3558 8361 3557 8363 3565 8363
TIME...MOT...LOC 2129Z 250DEG 22KT 3571 8365 

HAIL...<.75IN
WIND...60MPH
 
$$

AMP.23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:58 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 10, 2:58 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
258 PM EDT MON AUG 10 2015

.SHORT TERM...(TONIGHT AND TOMORROW)...APPROACHING COLD FRONT WILL
ALLOW FOR PRE-FRONTAL SCATTERED CONVECTION TO CONTINUE TONIGHT AND
LINGER INTO EARLY TUESDAY MORNING. THE BEST COVERAGE AND CHANCES FOR
STRONGER STORMS LOOKS TO OCCUR THIS AFTERNOON ACROSS THE SOUTHERN
VALLEY AND INTO SWNC...WHERE THE AIRMASS IS MORE UNSTABLE. THE BULK
OF THE CONVECTION SHOULD BE OUT OF THE AREA BY THIS EVENING. THEN
ANOTHER WEAK WAVE IN THE TROUGH MOVES IN OVER NIGHT BUT WITH ONLY
ISO/SCT COVERAGE EXPECTED. COLD FRONT MOVES THROUGH OVERNIGHT/EARLY
MORNING BUT CLEARING IS SLOW ON TUESDAY. DO EXPECT CLEARING TO BEGIN
MID TO LATE AFTERNOON FIRST ACROSS THE PLATEAU AND THEN CONTINUE
EASTWARD THROUGH THE REST OF THE DAY. OVERNIGHT LOWS WILL BE MILD DUE
TO CLOUD COVER AND HIGHS WILL BE CLOSE TO NORMAL FOR TOMORROW.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)... SURFACE HIGH PRESSURE
OVER THE NORTHERN PLAINS WILL BE BUILDING OVER THE TN VALLEY REGION
TO START THE PERIOD...WITH A DRY NORTHWEST FLOW ALOFT. THIS PATTERN
WILL PERSIST THROUGH THURSDAY AS THE HIGH SETTLES OVER THE OHIO
VALLEY. THE RESULT IN SENSIBLE WEATHER WILL BE MOSTLY CLEAR/SUNNY
SKIES...COMFORTABLE HUMIDITY LEVELS...AND TEMPERATURES A LITTLE
BELOW NORMAL. HIGHS WILL BE IN THE UPPER 70S TO MID 80S WITH LOWS IN
THE UPPER 50S TO MID 60S.

THE PATTERN CHANGES ON FRIDAY AS AN UPPER LOW DROPS INTO ONTARIO
AND DRAGS A SHORTWAVE TROUGH AND SURFACE FRONT INTO THE OHIO
VALLEY. THIS SHOULD BRING A RETURN OF POPS INTO THE FORECAST...BUT
ONLY A SLIGHT CHANCE AS MOISTURE REMAINS LIMITED. MOST CONVECTIVE
ACTIVITY WILL BE IN THE HIGHER ELEVATIONS AND DIURNALLY-BASED ON
FRIDAY...WITH SOME ACTIVITY POSSIBLE IN THE VALLEY SATURDAY AND
SUNDAY FORCING PICKS UP A LITTLE AS THE FRONT MOVES CLOSER AND WE
WILL HAVE A BROAD TROUGH ALOFT ACROSS THE APPALACHIANS. THE GFS AND
ECMWF BOTH SHOW THE SOUTHERN END OF THE TROUGH EVOLVING INTO A
CLOSED LOW IN THE NW GULF ON MONDAY. THIS MAY BRING SOME BETTER
MOISTURE ADVECTION INTO THE AREA...SO WILL START MONDAY WITH A
SLIGHT CHANCE POP.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  89  67  86 /  50  30  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  87  67  83 /  60  30  10  10
OAK RIDGE, TN                       71  87  65  83 /  60  30  10  10
TRI CITIES AIRPORT, TN              67  83  62  81 /  60  30  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SR/DGS
Hazardous weather outlook, Aug 10, 3:03 PM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
303 PM EDT MON AUG 10 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-111915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
303 PM EDT MON AUG 10 2015 /203 PM CDT MON AUG 10 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED CONVECTION WILL CONTINUE THIS AFTERNOON AND INTO THE
EVENING HOURS AHEAD OF AN APPROACHING COLD FRONT. A FEW STORMS MAY
BECOME STRONG AND POSSIBLY SEVERE WITH HIGH WINDS AND LOCALLY HEAVY
RAINFALL BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 3:39 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 PM EDT MON AUG 10 2015

TNZ085>087-102030-
SOUTHEAST MONROE TN-NORTHWEST MONROE TN-MCMINN TN-
339 PM EDT MON AUG 10 2015

SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST MONROE...NORTHWEST
MONROE...AND MCMINN COUNTIES UNTIL 430 PM EDT...

AT 339 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ETOWAH...OR 9 MILES SOUTHEAST OF ATHENS...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MADISONVILLE...ETOWAH...ENGLEWOOD...TELLICO PLAINS...MOUNT VERNON AND
BULLET CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3539 8462 3557 8426 3529 8414 3527 8445
      3528 8450 3527 8452 3527 8456
TIME...MOT...LOC 1939Z 250DEG 23KT 3533 8451

DGS
Local storm report, Aug 10, 3:41 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
341 PM EDT MON AUG 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
08/10/2015                   BRADLEY            TN   PUBLIC

            OAK TREE DOWN JUST NORTH OF CLEVELAND, TN.

&&

DH
Special weather statement, Aug 10, 3:58 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
358 PM EDT MON AUG 10 2015

TNZ067-068-083>086-102045-
RHEA TN-ROANE TN-MEIGS TN-LOUDON TN-NORTHWEST MONROE TN-MCMINN TN-
358 PM EDT MON AUG 10 2015

SIGNIFICANT WEATHER ADVISORY FOR RHEA...ROANE...MEIGS...LOUDON...
NORTHWEST MONROE...AND MCMINN COUNTIES UNTIL 445 PM EDT...

AT 357 PM EDT...DOPPLER RADAR WAS TRACKING A FEW CLUSTERS OF STRONG
THUNDERSTORM 7 MILES NORTHEAST OF DECATUR...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...ATHENS...LENOIR CITY...SWEETWATER...LOUDON...
MADISONVILLE...DECATUR...SPRING CITY...FAIRVIEW...VONORE...
GREENBACK...FRIENDSVILLE...NIOTA...PHILADELPHIA...TARIFFVILLE...
PEAKLAND...CITICO BEACH...PAINT ROCK...CLEAR WATER AND MURRAY STORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3545 8480 3570 8488 3590 8427 3582 8418
      3578 8417 3576 8417 3575 8416 3571 8417
      3565 8413 3561 8419 3558 8413 3558 8412
      3549 8409
TIME...MOT...LOC 1957Z 258DEG 24KT 3557 8468

AMP.23
Local storm report, Aug 10, 4:26 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
426 PM EDT MON AUG 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     TELLICO PLAINS          35.37N 84.30W
08/10/2015                   MONROE             TN   911 CALL CENTER

            COUPLE TREES DOWN IN TELLICO PLAINS.

&&

DH
Local storm report, Aug 10, 4:48 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
448 PM EDT MON AUG 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     LOUDON                  35.74N 84.36W
08/10/2015                   LOUDON             TN   PUBLIC

            SEVERAL TREES DOWN NEAR LOUDON, TN.

&&

DH
Local storm report, Aug 10, 5:13 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
513 PM EDT MON AUG 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     WALLAND                 35.73N 83.82W
08/10/2015                   BLOUNT             TN   PUBLIC

            SEVERAL TREES DOWN BETWEEN HAPPY VALLEY AND WALLAND.

&&

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:40 PM EDTSpecial Weather StatementMRXHamilton, Marion35 min
Aug 10, 3:01 PM EDTSpecial Weather StatementMRXRhea44 min
Aug 10, 3:13 PM EDTSpecial Weather StatementMRXBradley47 min
Aug 10, 3:39 PM EDTSpecial Weather StatementMRXMonroe51 min
Aug 10, 3:58 PM EDTSpecial Weather StatementMRXLoudon, Meigs47 min
Aug 10, 4:08 PM EDTSevere Thunderstorm WarningMRXMonroe37 min
Aug 10, 4:12 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, Monroe, Roane48 min
Aug 10, 4:45 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier30 min
Aug 10, 5:02 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier43 min
Aug 10, 5:20 PM EDTSpecial Weather StatementMRXHancock, Hawkins40 min
Aug 10, 5:39 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Hamblen, Jefferson, Knox, Sevier38 min
Aug 10, 6:18 PM EDTSpecial Weather StatementMRXGreene, Hamblen, Jefferson42 min
Aug 10, 6:54 PM EDTSpecial Weather StatementMRXGreene, Unicoi51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.